Statin side effect serious, but rare

JOHNS HOPKINS (US) — Cholesterol-lowering statins, the most common class of medication in the U.S., appear to trigger a rare but serious autoimmune muscle disease in a small number of the 30 million Americans who take them.

Statins, researchers say, can sometimes cause the body to produce antibodies against its own proteins, creating a condition that gets progressively worse—not better—even after the medication is discontinued.

The painful and debilitating disorder is uncommon and can be treated with steroids and other immune-suppressing drugs, so the researchers caution that people who must be on statins to reduce serious risk of heart disease and stroke should not avoid the drugs.

“We have long known that there must be environmental triggers to the development of autoimmune disorders,” says Andrew L. Mammen, assistant professor of neurology and medicine at the Johns Hopkins University.

“Now we have evidence that this medication is just such a trigger and, under certain circumstances, provokes a sustained autoimmune disease.”

Details of the study—published online in the journal Arthritis & Rheumatism—could lead to lab tests that identify early autoimmune muscle disease, guide treatment before symptoms escalate and, possibly, predict who is at risk before statins are prescribed.

Mammen cautions that the research describes a rare side effect, noting that statins are a “fantastic medication” that have proven value.

“No one who needs statins should be afraid to take them because of the slim risk of developing this autoimmune disease,” he says.

“Statins save a huge number of lives. They dramatically reduce the risk of strokes and heart attacks,” Mammen adds.

“The ultimate goal of our research is to determine before patients start taking statins who might be sensitive to the medication and who might be susceptible to its potentially toxic effects on the muscle. We want to prevent this autoimmune disease.”

Although statins are tolerated by most patients, about 5 percent who take them experience muscle pain and/or weakness severe enough to warrant stopping the medication. Most make a full recovery once they are off the drug.

But a small group who develop the progressive autoimmune muscle disease get weaker even after the medication is stopped. Some end up in wheelchairs and at least one has died. Immunosuppressive therapy with steroids or other drugs is effective in reversing the disease in most patients, Mammen says.

The target of the antibodies is HMG-CoA reductase, or HMGCR, the enzyme responsible for making cholesterol. It is the same enzyme that statins target.

Of more than 750 patients with muscle symptoms that participated in the study, 45 patients with HMGCR antibodies were identified. Of those older than 50, more than 90 percent had a prior statin exposure.

The younger patients, Mammen says, had not been on statins; how the disease is triggered in them has not been determined. It is suspected, however, that they may suffer from other cholesterol issues, a factor that could play a role in the development of the disease.

Antibodies are typically made by the body to recognize and destroy foreign invaders. But in patients with autoimmune diseases, the body makes auto-antibodies—antibodies that attack the body’s own proteins.

Mammen has developed a lab test that allows for near certain diagnosis of the disease. Some of his patients, however, continue to need the very medication that caused their pain. The test has not yet been approved by regulators,

“One of the questions that remain is: Can you safely restart statins? It’s important because some of our patients were put on statins for very good reasons, like they’ve had a heart attack,” Mammen says. “We would like to find out if there is a way for these patients to begin taking the medication again.”

The research was supported by the National Institutes of Health, the Passano Foundation, the Ira Fine Discovery Fund and the Dorothy and Donald Stabler Foundation.

More news from Johns Hopkins University: http://releases.jhu.edu/